Can Botox in the masseter muscle, affect my smile?

I´ve used botox as a treatment for bruxism and hypertrophia of the masseter since 3 years, every 5-6 months. I´ve noticed it works less each time, I guess I may be developing antibodies? After my last inyection I´m having difficulties to smile and my facial expression has changed (very obvious in pictures). Could this be related to botox in my masseter muscle? I thought masseter didn't intervene in facial expression. Thank you very much !!

Doctor Answers 5

Botox

If properly injected into the masseter muscle, botox will not affect the smile.  However, if some of the botox is inadvertently injected more superficially, it definitely could and quite possible would affect the shape of your smile.  Discuss this with your surgeon.  


Indianapolis Plastic Surgeon
4.9 out of 5 stars 16 reviews

Botox in the masseter causing difficulty smiling

Botox or dysport in the masseter muscle can be a good option for masseter hypertrophy or in patients who grind their teeth.  There are muscles very close to the masseter called the risorius and buccinator which may have gotten inadvertently injected or had the botox diffuse to them slightly.  This will improve over time and generally very quickly, since these are larger muscles; be sure to try to smile and express to utilize the muscles.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Masseter Muscle and Botox Injections

Masseter Muscle injections are wonderful for creating a more angular face, especially many of my Asian patients prefer this cosmetic look.  I do not know why this would affect your smile.  Best, Dr. Green

Can Botox in the masseter muscle, affect my smile?

Hello Elsameze,

The botox is likely the reason for the change in your smile.  The masseter muscle is not part of the smile, but there are several muscles that are around the front of it that, if Botox diffused to, would cause a change in your smile.  The good news is, the effects will eventually wear off.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Can Botox in the masseter muscle, affect my smile?

Hi Elsameze,

Unlike Botox injections for above the mid face area (Glabella, Forehead, Crows feet), Botox injections below the mid face line (DAO, LLSAN, Mentalis, Masseter) are usually accompanied by diffusion of the Botox to muscles that were not intended to be treated. This happens even in the best and most experienced hands. The reason for this is because above the mid face line the muscles that are treated with Botox are isolated. They are by themselves in the area of treatment, making the injection of Botox very easy as you will only treat the intended muscle. Below the mid face line all Botox injections can't me aimed precisely to a single muscle. The muscles in this area cross in different directions at different planes and is impossible to isolate a single muscle. Botox diffuses in the tissues in all directions from where it is injected. This means that it affects all structures in a round radius from where it is injected (left, right, up, down, deep, and superficial). There is no way of controlling or targeting a muscle below the mid face.

Many of the injections below the mid face therefore have the consequence of affecting an unintended muscle. This happens to all injectors (100%). This is also true in patients that have serial injections. You might not affect an unintended muscle the first time (or not as much), but an injector may affect it at a subsequent time. Problems with smile, speech, pronunciation, wind pipe instruments have to be accepted by the patient. If they do not accept this, then procedure should not be done as they have unrealistic expectation for the possible and frequent mild complications of these injections.

My recommendation would be to return to your Botox injector and let them see what the problem seams to be.

Hope this helps,
Dr. Gus Diaz

Gustavo A. Diaz, MD
Charlotte Facial Plastic Surgeon
4.7 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.